Jump to content
Sign in to follow this  
Sam

Sam: Off citalopram

Recommended Posts

Sam

I started taking citalopram in November 2003 when my father passed away, and my husband was working in the US. Over the years I tried going off, but the withdrawal symptoms were too much. The other reason was I didn’t want to do the work to keep the depression at bay. I became lazy. What I didn’t realize was that I was experiencing withdrawal and not the return of depression. Needless to say, I never won the battle of going off. In August 2010, my husband left me for another woman. The main contributor to this was the non-existent libido on my part due to the antidepressants. For seven years we barely were intimate. My husband used the term to describe our relationship as “super-friends”, which we were. Can’t blame my husband, I would have done the same thing if I were in his shoes.

 

My husband leaving was a wake-up call. I asked myself this question: do I want to live my life sexless and loveless? How could I have expected a human being (my husband) to live this? I decided to go off the citalopram, tapered off over two months (February and March 2011). Let me say that it has been a living hell. I have had severe crying bouts, extreme sadness, which seemed to grip my entire being, lack of appetite, and trouble sleeping. I persevered though because I didn’t want to depend on the antidepressants any longer. I wanted to get my life back including the feelings. Feelings are what make-up a human being distinguishes us and makes us unique. I wanted to feel real emotions, and let me say I sure have. I am currently feeling grieve; grieve for the loss my father, and husband, childhood trauma, etc. I am an optimist though, and as a friend told me the other side of intense pain is intense pleasure. I can’t wait to feel it. It is what keeps me going through this incredibly difficult healing journey.

 

I am still struggling today, it has been three months and 14 days or so since my last dose, but I can safely say that the intense sadness and severe crying bouts have dissipated, but have not disappeared. The withdrawal symptoms are still lingering. I am going to continue without the pills. I have been reading up on withdrawal symptoms and it helps to know that I am not alone and other people are experiencing this awful pain. Just reading about what I am going through helps provide comfort; other people have overcome dependency on these pills.

 

My doctor did not warn me about the withdrawal symptoms, not sure if he was aware of them. They should not be prescribed except in extreme cases. I should have been encouraged to do what I am currently doing, which is to eat well, exercise, socialize, read, find hobbies, etc. I wanted the easy way out of having to grieve the loss of my father and not having my husband with me. I should have known that there is a cost for doing something un-natural, which I believe I was doing when I took the pills. The natural way was to have experienced the true and painful loss of my father.

 

I can’t say that the antidepressants were the cause of my marriage breakdown, but they contributed to it. This extremely excoriating life lesson is something I would not want anyone else to experience. So if I can help anyway, I would be glad to.

Share this post


Link to post
Altostrata

Sam, I moved your introductory post to this, your own Introductions and Updates topic, where you can journal your recovery.

 

Yes, it does sound like you have classic symptoms of withdrawal syndrome. It's good news you can tell they are fading already. Just that statement helps others understand these distressing and debilitating symptoms change and resolve!

 

Welcome to the site!

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy